Weight Gain With Dose Changes

Hi All,

I'm posting a new thread for this because I have seen many similar questions over the years, but no definitive answers. I'm currently struggling to achieve my proper dose and levels. I did fine on Synthroid for many years – lost weight, had energy – then my health (and labs) started to decline. Unfortunately, every time my meds were raised, my weight would also increase. I'm 30 pounds heavier now. I have been fighting fluid retention ever since. This prompted me to switch doctors, and I'm now with a doctor who has me on a combo of Levoxyl and NDT (in the form of WP Thyroid).

My question is: Why with every dose change does fluid retention worsen? Is it common for things to get much worse before improving? I'm so discouraged, because I thought I would finally have a chance at losing this excess weight – but I'm now at my highest weight ever.

I'm wondering if others could chime in with their personal experiences regarding weight / fluid retention in the journey to find the proper dose. Many members have been helpful, encouraging me to be patient and that things will improve... but with each passing day it seems my energy decreases and my fluid retention stays the same or increases. Clothes don't fit. I'm depressed as I've ever been.

Thoughts?

HypoGuy

11 Replies

oldestnewest
  • Hypoguy, I've not experienced weight gain or fluid retention so I can't help directly. Has the weight and fluid become worse since adding WP? I'm just wondering whether a change of brand might be worth considering. Some people have to try out 3 or 4 different brands before they hit on the right one. Alternatively, Synthroid + T3 may be worth trying.

  • The fluid retention has ebbed and flowed ever since I started changing up my dose years ago. It seems it has gotten worse lately, but I'm not sure if it's due to the WP Thyroid, or the fact that my system is so messed up and confused from the dose and medicine changes.

    I tried Synthroid + T3 first, several years back, and the T3 made me blow up like a blowfish. As soon as I removed it, the water weight receded, but all the Hypo symptoms came back. I'm really at a loss as to what to do next. I'm trying to stay at this dose for 6 weeks to give my body some time to work things out, but it's so difficult with the fluid retention and lack of energy – I was really hoping it was just an initial reaction, and that things would improve.

  • Hypoguy, if you've had the problem all along on Synthroid, perhaps ditch it and try WP only.

  • Tried that, and after two weeks I was worse off than before. Gained another 4 pounds. That's why I went back to Levoxyl + WP and I think I just need to tough it out for 6 weeks to get an idea of what the heck is going on.

  • Or try Unithroid/Lannett?

    Seems to be well thought-of by those who take it.

  • I will look into Unithroid. Had not heard of it before. Since it's also T4 only, I would still try it in addition to an NDT. I'm just not sure if the Levoxyl is causing the fluid retention, or the WP Thyroid, or something else.

  • same thing happened to me on synthroid but not when I was on compounded thyroid or natural thyroid.....so I am going back to that.... my hair thinning got worse and worse on synthroid also

  • Yeah, I'm hoping that it will get better once I've been on a stable dose for a bit. But T4 only hasn't been the answer for me. It was fine, then it stopped working.

  • My face and ankles are now puffier on Levothyroxine than before on no medication. Especially my under-eye area looks quite bad and weird. When I reported this to the 3rd (!) endocrinologist I have seen, he just said levothyroxine would normally improve these symptoms. If it lingers, these symptoms may be investigated 'on their own merits'. I'm still waiting - until late September - for my next endo appointment. It seems to me levothyroxine does not always deal with water retention or even makes it worse. A friend has been on levothyroxine for years, on an alternate 125-150 dose and got seriously swollen ankles. Heart checked, everything checked and found fine. I suspect it is related to levo as well.

  • These medicines must have odd side effects for certain groups of people – just because it might be an unusual reaction, doesn't mean it's not from the medicine. This fight against fluid retention has been the most frustrating piece of the puzzle for me. I'm trying to hold out hope that once I'm on a stable dose for several months, it will clear as my body heals. In the meantime, my clothes don't fit and I can't exercise...

  • I know the feeling... The battle continues

You may also like...